Colorado, 2012

Winter Weather in Colorado, January 19 to 20, 2012

January 19 to 20, 2012 · NWS GJT · 1 event in 1 county or zone

A Pacific disturbance clipped the northwest corner of Colorado and produced significant snowfall some mountain locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific disturbance clipped the northwest corner of Colorado and produced significant snowfall some mountain locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 19, 10:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 19, 10:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 AM MST THU JAN 19 2012

.UPDATE...

WENT AHEAD AND CANCELED THE CURRENT WINTER HIGHLIGHTS FOR THE
ELKHEAD/PARK/GORE MTNS AND THE FLATTOPS. LOOKED LIKE ONLY A FEW
INCHES OF SNOW AT BEST OCCURRED...AND NOT WIDESPREAD...OCCURRED
LAST NIGHT IN THESE AREAS...AND THE REST OF TODAY DOES NOT LOOK
PROMISING IN A CONTINUED STABLE WARM ADVECTIVE PATTERN WITH LITTLE
DYNAMIC FORCING. EXPECTING MORE CLOUDS THAN WIDESPREAD PRECIP.
WILL CUT BACK ON THE PROBABILITY OF PRECIP AND SNOW AMTS FOR THE
NRN MTNS TODAY.

HOWEVER...PACIFIC DISTURBANCES WILL CONTINUE TO MIGRATE INLAND
OVER THE NEXT SEVERAL DAYS. THE NEXT ONE WAS CURRENTLY ALONG THE
WA/OR COAST AND IS EXPECTED TO SWEEP ACROSS NE UT/NW CO LATE
TONIGHT OR FRIDAY MORNING AND LOOKS A LITTLE MORE PROMISING FOR
SNOW IN THE NRN MTNS. WILL BE LOOKING CLOSER AT THE POSSIBILITY OF
WINTER HIGHLIGHTS FOR THE NRN MTNS TONIGHT/FRI WITH THIS SYSTEM.

THEN ANOTHER...STRONGER AND BETTER DEFINED STORM IS THEN EXPECTED
THIS WEEKEND THAT SHOULD AFFECT MOST OF THE FORECAST AREA.

&&

.PREV DISCUSSION /ISSUED 1012 AM MST THU JAN 19 2012/...

SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/...

DEEP PACIFIC MOISTURE CONTINUES TO POUR INTO THE PACIFIC NW THEN
ACROSS THE NORTHERN ROCKIES...WITH THE NORTHERN MTNS OF UTAH AND
COLORADO ON THE SOUTH END. PRECIPITABLE WATER VALUES OF OVER 1
INCH ALONG THE COAST WHITTLE DOWN TO NEAR HALF AN INCH IN NW COLORADO
THROUGH THESE PERIODS. THOUGH 700MB SPECIFIC HUMIDITY RANGES FROM 3
TO 4 G/KG...A DRY LOWER LAYER PERSISTS THIS MORNING. MOST REPORTING
SITES HAVE DEWPOINTS IN THE TEENS TO LOWER 20S.

THE STRONG MOUNTAIN WINDS DID NOT MATERIALIZE OVERNIGHT AS FORECAST.
THE GJT VAD WIND PROFILE INDICATED WINDS OF 50KTS WERE LIMITED TO
ABOVE 15KFT PERHAPS DUE TO THE VERY STABLE AIRMASS FROM 12K TO
18KFT. WITH OBSERVED WIND GUSTS WELL BELOW CRITERIA...COORDINATED
WITH BOU AND PUB OFFICES TO CANCEL THE BLIZZARD WARNING. IN
ADDITION CANCELLED THE HIGH WIND WARNING IN THE WEST ELKS AND
ADVISORY IN THE SAN JUAN MTNS WITH LIGHTER THAN EXPECTED WINDS.

TODAY THE POLAR FRONT JET...ORIENTED FROM WASHINGTON TO MISSOURI
OVERNIGHT...WILL AMPLIFY NORTHWARD. THIS WILL DIMINISH THE GRADIENT
WINDS AND AVAILABLE MOISTURE IN WEAK WARM ADVECTION THROUGH THE
AFTERNOON. THIS WILL LIMIT SNOWFALL FOR THE MTNS AND KEEP ANY
VALLEY SHOWERS LIGHT. IN THIS MOIST PACIFIC FLOW...TEMPERATURES WILL
BE ABOUT 10 DEGREES ABOVE NORMAL. SNOW WILL BE RATHER DENSE AROUND
10:1 RATIO. CRAIG DISPATCH HAS REPORTED THAT MOUNTAIN ROADS HAVE
A WET SNOWPACK THAT IS VERY SLICK AND MAKING TRAVEL HAZARDOUS.

TONIGHT-FRIDAY...A MORE ROBUST PACIFIC TROUGH WORKS THROUGH THE
REGION. THE BEST MOISTURE FETCH SHIFTS DOWN THE CALIFORNIA COAST
BRINGING MOISTURE IN FROM THE SW. THE BEST FORCING WILL BE FROM
MIDNIGHT TO NOON WITH THE HEAVIEST SNOW POTENTIAL AROUND SUNRISE.
COLD ADVECTION WILL HELP WITH ACCUMULATIONS.

FRIDAY AFTERNOON-NIGHT...DRYING FROM W TO E THROUGH THE AFTERNOON
AND EARLY EVENING ON THE SUBSIDENT SIDE OF THE WAVE AND WITH A
SHORTWAVE RIDGE BUILDING IN FROM THE WEST. NW GRADIENT WINDS VEER
TO SW OVERNIGHT WITH CLOUDS INVADING AGAIN AHEAD OF THE STRONGER
SYSTEM FOR THE WEEKEND.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

MODELS HAVE REMAINED REMARKABLY CONSISTENT OVER THE PAST FEW DAYS
WITH THE STORM MOVING INTO THE AREA THIS WEEKEND. AS SUCH...
CONFIDENCE CONTINUING TO INCREASE THAT WE WILL SEE ONE OF OUR
BIGGER WINTER STORMS SO FAR THIS SEASON THAT WILL IMPACT MOST
MOUNTAIN AREAS IN WESTERN COLORADO AND EASTERN UTAH. NAM AND GFS
BOTH FORECASTING SIGNIFICANT PRESSURE FALLS ACROSS CENTRAL
COLORADO BY LATE SATURDAY AFTERNOON...INDICATIVE OF LEE SIDE
CYCLOGENESIS AND A STRENGTHENING WAVE PASSING THROUGH THE REGION.
PLENTY OF MOISTURE ACCOMPANIES THE SYSTEM WITH SPECIFIC HUMIDITY
VALUES RUNNING BETWEEN 3 AND 4 G/KG. BRIEF PERIOD OF STRONG
DIFLUENT FLOW ARRIVES EARLY SATURDAY...FAVORING THE SOUTHERN
MOUNTAINS WITH ACTION SHIFTING NORTHWARD THROUGH THE DAY WITH TROUGH
PASSAGE EXPECTED BY SATURDAY EVENING. OROGRAPHIC GUNS GET
FIRED UP OVERNIGHT SATURDAY WITH W TO NW FLOW RUNNING FROM
30 TO 40 KTS. MODEL QPF RATHER AGGRESSIVE AND WILL NOT JUMP
TOTALLY ON THE NAM BANDWAGON WHICH IS SHOWING A GOOD 1 TO
2 FEET OF NEW SNOW FOR MANY OF OUR MOUNTAINS OVER A 36 HOURS PERIOD
FROM SATURDAY THROUGH LATE SUNDAY. HOWEVER...TEMPS WILL BE ON THE
WARM SIDE INITIALLY AND APPEARS RATIOS WILL BE RUNNING CLOSER TO 10
TO 1...SO LOTS OF WEIGHT EXPECTED...WITH RAIN LIKELY FOR THE
VALLEYS. SNOW LEVELS WILL DROP WITH TROUGH PASSAGE...ALTHOUGH
MOISTURE DIMINISHES SOMEWHAT. BUT WITH RATIOS CLIMBING...SHOULD BE
NO PROBLEM SEEING SNOWFALL ACCUMULATIONS EXCEEDING ONE FOOT.

THIS STORM WILL DEPART BY SUNDAY NIGHT...WITH DRIER WEATHER EXPECTED
MONDAY...BEFORE ANOTHER FAST MOVING SYSTEM PASSES ON TUESDAY.
WESTERLIES TRY TO REMAIN ACTIVE THROUGH THE END OF THIS EXTENDED
WITH YET ANOTHER WAVE ARRIVING LATE IN THE WEEK. FOR NOW...HAVE
FOCUSED MORE ATTENTION TO THE WEEKEND STORM AND HAVE ACCEPTED MODEL
OUTPUT FOR THE SECOND AND EVENTUALLY THIRD STORMS IN THIS EXTENDED
PERIOD.

TEMPS WILL BE ON THE MILD SIDE THROUGH MUCH OF THE EXTENDED...
ALTHOUGH SOME COOLING ANTICIPATED SUNDAY AND MONDAY AND THE BACK
SIDE OF THIS WEEKENDS STORM.

AVIATION /FOR 18Z TAF ISSUANCE/...

MODERATE TO SEVERE MECHANICAL TURBULENCE IS EXPECTED...MAINLY ALONG
AND NEAR THE DIVIDE THROUGH THIS EVENING AS STRONG WESTERLY WINDS
CONTINUE OVER THE REGION. EXPECT PERIODS OF IFR CONDITIONS TO
DEVELOP THIS EVENING WITH MTNS OBSCURED AT TIMES ALONG THE
NORTHERN DIVIDE AS SNOW INCREASES TONIGHT AND CONTINUES INTO
FRIDAY.

VFR CONDITIONS WILL PERSIST AT ALL TAF SITES. HOWEVER AREAS OF
LIGHT SNOW WILL INCREASE IN THE VICINITY OF KASE AND KEGE THIS
EVENING. CEILINGS WILL RANGE FROM BKN030 TO BKN050 AT TIMES AT
THESE AIRPORTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE.......JAD
SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....TGJT
Hazardous weather outlook, Jan 19, 10:50 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 AM MST THU JAN 19 2012

COZ001>014-017>023-UTZ022>025-027>029-201300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
1050 AM MST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

AREAS OF LIGHT SNOWFALL ACROSS THE NORTHERN MOUNTAINS TODAY. SNOW
WILL INCREASE IN AREAL COVERAGE ACROSS THE NORTHERN AND PORTIONS
OF THE CENTRAL MOUNTAINS TONIGHT WITH SOME ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COMBINATION OF GUSTY WINDS AND SNOWFALL WILL CONTINUE OVER THE
COLORADO MOUNTAINS INTO FRIDAY.

A DEVELOPING STORM WILL BRING ANOTHER ROUND OF HEAVY SNOWFALL TO
ALL OF THE MOUNTAINS IN EASTERN UTAH AND WESTERN COLORADO SATURDAY
AND SUNDAY. THIS STORM HAS THE POTENTIAL TO PRODUCE SNOWFALL
ACCUMULATIONS IN EXCESS OF A FOOT. DUE TO THE WARM NATURE OF THE
STORM...SOME RAIN CAN BE EXPECTED AT ELEVATIONS BELOW 8000 FEET
SATURDAY...BEFORE COLDER AIR ARRIVES SATURDAY NIGHT.

A THIRD STORM WILL ARRIVE ON TUESDAY...PROMISING MORE SNOW FOR
THE MOUNTAINS...WITH SCATTERED SNOW SHOWERS ACROSS THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY NEW SNOW AMOUNTS OR STRONG WINDS.

JAD

In the hours before

Special weather statement, Jan 19, 2:56 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MST THU JAN 19 2012

COZ001>014-017>023-UTZ022>025-027>029-201200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
256 PM MST THU JAN 19 2012

...ACTIVE WEATHER WILL CONTINUE THIS WEEKEND...

A SERIES OF MOIST PACIFIC STORMS WILL CONTINUE TO MOVE INTO THE WEST
THROUGH THIS WEEKEND. EACH STORM SHOULD TRACK A LITTLE FARTHER
SOUTH AND BECOME MORE FAVORABLE FOR PRECIPITATION ACROSS EASTERN
UTAH AND WESTERN COLORADO.

THE STRONGEST OF THE DISTURBANCES SO FAR IS EXPECTED TO IMPACT
EASTERN UTAH AND WESTERN COLORADO SATURDAY AND SATURDAY NIGHT.
THIS WEEKEND STORM HAS THE POTENTIAL TO PRODUCE STRONG WINDS AND A
PERIOD HEAVY SNOWFALL ACROSS MOST THE MOUNTAIN RANGES. SOUTHWEST
WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE ABOVE 9000 FEET SATURDAY
AFTERNOON. VALLEYS WILL EXPERIENCE GUSTY WINDS AS WELL. DUE TO THE
INITIAL WARM NATURE OF THE STORM...SOME RAIN CAN BE EXPECTED AT
ELEVATIONS BELOW 8000 FEET ON SATURDAY...BEFORE COLDER AIR ARRIVES
SATURDAY NIGHT.

THEN ANOTHER STORM WILL ARRIVE ON TUESDAY...PROMISING MORE
SNOW FOR THE MOUNTAINS...WITH SCATTERED SNOW SHOWERS ACROSS THE
VALLEYS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
January 19, 3:00 PM MST to January 20, 3:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 10 inches. Locally higher amounts included 15 inches at the Tower SNOTEL site. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355683.